Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Morristown, TN

May 31, 20184 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at May 31, 2018, 8:53 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 8:53 PM CDT (01:53 UTC)
Expired
May 31, 2018, 11:45 PM CDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Bledsoe County, TN, McMinn County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 128 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:30 PM CDTFLASH FLOODPikeville, TNSEVERAL ROADWAYS WITH HIGH WATER ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WGUS54 KMRX 010153
FFWMRX
TNC007-107-121-143-010445-
/O.NEW.KMRX.FF.W.0009.180601T0153Z-180601T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
953 PM EDT THU MAY 31 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Rhea County in east Tennessee...
  Northern Bledsoe County in east Tennessee...
  Northeastern Meigs County in east Tennessee...
  Northwestern McMinn County in east Tennessee...

* Until 1245 AM EDT/1145 PM CDT/.

* At 949 PM EDT/849 PM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Several inches of 
  rain have fallen over the past 24 hours. With the arrival of 
  additional rain, flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dayton, Pikeville, Decatur, Spring City, Peakland, Stinging Fork
  Falls State Park, Murray Store, Piney Falls State Park, Ten Mile,
  Mount Crest, Evensville, Fall Creek Falls State Park, Old
  Washington, Grandview and Melvine.

Additional rainfall amounts of 1 to 3 inches possible over the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3572 8526 3575 8526 3576 8503 3575 8503
      3576 8496 3577 8485 3567 8463 3564 8462
      3564 8459 3544 8478 3552 8515 3557 8526
      3564 8535

$$

SR
1 follow-up statement
254 
WGUS74 KMRX 010308
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
1108 PM EDT THU MAY 31 2018

TNC007-107-121-143-010445-
/O.CON.KMRX.FF.W.0009.000000T0000Z-180601T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Bledsoe TN-Meigs TN-McMinn TN-
1108 PM EDT THU MAY 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT/1145
PM CDT/ FOR RHEA...NORTHERN BLEDSOE...NORTHEASTERN MEIGS AND
NORTHWESTERN MCMINN COUNTIES...

At 1107 PM EDT/1007 PM CDT/, Doppler radar indicated heavy rain
across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Dayton, Pikeville, Decatur, Spring City, Peakland, Stinging Fork
Falls State Park, Murray Store, Piney Falls State Park, Ten Mile,
Mount Crest, Evensville, Fall Creek Falls State Park, Old Washington,
Grandview and Melvine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3572 8526 3575 8526 3576 8503 3575 8503
      3576 8496 3577 8485 3567 8463 3564 8462
      3564 8459 3544 8478 3552 8515 3557 8526
      3564 8535

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 31, 5:14 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 31, 5:14 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
614 PM EDT Thu May 31 2018

.DISCUSSION...Quick update to the forecast to raise POPs quite a
bit than what was previously forecast. Areas along and north of
I-40 raised to categorical and just south of I-40 raised to
likely. This is all to account for the showers and storms
currently seen on radar. Also raised QPF quite a bit for these
areas as well, generally around half an inch for most places. Some
areas will see more and some less. Storms not overly strong at
this hour. However, still a threat for isolated wind damage and
flooding as some of these storms have moderate to heavy rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  86  70  87 /  50  60  60  20
Knoxville McGhee Tyson Airport, TN  70  84  69  87 /  80  60  60  40
Oak Ridge, TN                       70  84  69  87 /  80  60  40  30
Tri Cities Airport, TN              66  81  65  81 /  80  60  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

SR
Hazardous weather outlook, May 31, 2:22 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
322 PM EDT Thu May 31 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
322 PM EDT Thu May 31 2018 /222 PM CDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to marginally severe storms will be possible this afternoon
across the Southern Appalachians. The main impacts with these
storms will be damaging winds and hail up to quarter size. Heavy
downpours on an already saturated ground will lead to areas of
localized flash flooding, especially in areas of poor drainage.

Another round of showers and storms will move in late tonight into
early Friday morning. The threats with these storms will once
again be damaging winds and hail up to quarter size. Best chances
for severe weather this evening will be north of I-40 and west of
I-75. Heavy rainfall will once again lead to the possibility of
localized flash flooding, especially in areas of poor drainage.

A flood warning remains in effect for areas in southwest North
Carolina along the Hiawasse River and associated tributaries
related to the higher than normal dam release from Lake Chatuge.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will move across the forecast area
Friday afternoon into Friday night. Some strong to severe storms
could occur, especially north of the Knoxville area, Friday
evening. Damaging winds would be the main concern, with some hail
possibly occurring as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed this afternoon and evening.

In the hours before

Local storm report, May 31, 6:33 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MOHAWK                  36.20N 83.06W
05/31/2018                   GREENE             TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

DH
Local storm report, May 31, 6:38 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
05/31/2018                   GRAINGER           TN   911 CALL CENTER

            SEVERAL TREES DOWN AND POWER LINES DOWN.

&&

DH
Local storm report, May 31, 6:46 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
746 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     JEFFERSON CITY          36.12N 83.49W
05/31/2018                   JEFFERSON          TN   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS THE COUNTY.

&&

DH
Local storm report, May 31, 6:47 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     FLASH FLOOD      HUNTSVILLE              36.41N 84.49W
05/31/2018                   SCOTT              TN   911 CALL CENTER

            HIGHWAY 63 HAS HIGH WATER OVER THE ROADWAY.

&&

DH
Local storm report, May 31, 6:58 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     UNICOI                  36.19N 82.35W
05/31/2018                   UNICOI             TN   911 CALL CENTER

            A FEW TREES DOWN.

&&

DH
Special weather statement, May 31, 8:16 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
816 PM CDT THU MAY 31 2018

TNZ081-082-010200-
Sequatchie TN-Bledsoe TN-
816 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES
UNTIL 900 PM CDT...

At 816 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Pikeville to Gruetli-Laager.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dunlap, Pikeville, Palio, Fall Creek Falls State Park, Brayton,
Melvine, Mount Crest, Cagle and Old Cumberland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3554 8554 3555 8546 3557 8542 3572 8526
      3576 8526 3577 8504 3575 8503 3576 8492
      3568 8499 3568 8498 3557 8511 3553 8510
      3551 8513 3548 8513 3533 8526 3531 8556
      3541 8549 3543 8554 3549 8554 3551 8558
TIME...MOT...LOC 0116Z 248DEG 30KT 3561 8531 3538 8566

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:47 PM CDTSevere Thunderstorm WarningMRXBledsoe, Rhea25 min
May 31, 8:16 PM CDTSpecial Weather StatementMRXBledsoe, Sequatchie44 min
May 31, 8:37 PM CDTFlash Flood WarningMRXMcMinn, Monroe3 hr
May 31, 9:25 PM CDTSevere Thunderstorm WarningMRXMarion, Sequatchie29 min
May 31, 9:29 PM CDTSpecial Weather StatementMRXPolk61 min
May 31, 9:46 PM CDTAreal Flood AdvisoryMRXBradley, McMinn, Polk3 hr
Jun 1, 5:05 AM CDTSpecial Weather StatementMRXScott55 min
Jun 1, 5:21 AM CDTSpecial Weather StatementMRXCampbell, Claiborne54 min
Jun 1, 5:54 AM CDTSpecial Weather StatementMRXBledsoe, Rhea, Sequatchie66 min
Jun 1, 6:53 AM CDTSpecial Weather StatementMRXLoudon, Rhea, Roane52 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.